Washington, 2016Debris Flows in Washington, March 6 to 7, 2016
March 6 to 7, 2016 · NWS OTX · 4 events in 4 counties and zones
A very wet warm front brought near 24 hours of near steady rainfall to Eastern Washington. 24 hour rainfall totals generally varied one half inch to up to one and one half inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very wet warm front brought near 24 hours of near steady rainfall to Eastern Washington. 24 hour rainfall totals generally varied one half inch to up to one and one half inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 6, 4:01 AM PST, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 6, 4:01 AM PST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
401 AM PST SUN MAR 6 2016
.SYNOPSIS...
A series of weather disturbances will move through the
region this weekend. These storms will result in significant rain
and high mountain snow. Cooler temperatures with lingering showers
will persist Monday and Tuesday. The weather pattern will likely
become very wet and windy again by Wednesday into early Thursday.
DISCUSSION...
The parade of storm systems continue to impact the Pacific
Northwest. This is all due to a persistent area of low pressure
over the northeast Pacific Ocean. The current system bringing
copious amounts of rain and high mountain snow will continue
through Sunday morning hours. Widespread rain rates of .1 to .15
per hour are leading to ponding on roadways and small creek rises.
No mainstem flooding is expected at this point. The main threat
with this first system continues to be rock slides in steep
terrain.
THUNDERSTORM THREAT...
The steady rain will give way to showers late morning and early
afternoon. Water vapor imagery shows the mid and upper level
drying associated with the vigorous shortwave trough. Colder air
aloft will transition over the region on the backside of the
trough leading to sufficient instability for isolated lightning
strikes. Continuing the "slight chance" wording in the northern
mountains.
GUSTY WINDS....
Gusty winds is the other story on the backside of the shortwave
passage. 850 winds become south and then southwesterly as they
increase to 35 to 40 kts. Anticipating a well-mixed atmosphere
late this morning and early afternoon. Those gusts may be realized
near any thunderstorms...but more likely in our southern zones
that include the upper Columbia Basin, Washington Palouse, and
northern Garfield County. Continuing the wind advisory for those
areas and not anticipating any need to expand that.
Winds quickly subside Sunday evening and skies clear briefly as a
transient area of high pressure builds over the region. This
reprise is shortlived with the next in the series of storms
approaching fast from the west. /AB
..MOUNTAIN SNOW EXPECTED AND VALLEY SNOW POSSIBLE FOR PORTIONS
OF THE REGION MONDAY MORNING AND AGAIN TUESDAY NIGHT/WEDNESDAY
MORNING...
Monday through Tuesday night: A pair of weather disturbances will
bring the possibility for snow...even for some valley locations.
The first disturbance will be Monday morning. This system will
not have as cold of temps as the next, but it will be more
convective. The convective nature of the showers may allow snow to
overcome warmer pockets in the valleys. Snow is expected to have
a difficult time accumulating on roads in the valleys, but this
will also depend on snowfall intensity. Best chances for valley
snowfall will be in the east slopes of the northern Cascades and
across the northern mountains of eastern WA including: Plain,
Stehekin, Methow Valley, and Republic.
The second disturbance for Tuesday night into Wednesday morning
will be accompanied by colder temps. Snow will be possible for the
aforementioned areas and areas further south into the northern
basin, higher benches around Spokane, and into the ID Panhandle.
Mountain pass will be impacted by snow with Lookout Pass more
likely to be impacted by the second weather disturbance compared
to the first. Snow amounts are expected to be light. Main impacts
would be for the morning commute hours, but still looks as though
they would by minor impacts at this point.
Confidence is low in general for snow impacts though. There is
moderate confidence for light snow to accumulate over Stevens
Pass, Blewett Pass, Loup Loup Pass and Sherman Pass for Monday
morning. Models do not show good consistency with precip amounts
making the snow accumulation forecast difficult; somewhere in the
neighborhood of half an inch...going with the 00Z ECMWF and
NAM...to 2-3 inches possible if the 00Z GFS pans out. These
accumulations also apply to Plain, Winthrop and Mazama as well.
Although models show good consistency with the temps for the
second weather system Tuesday night/Wednesday morning, they differ
quite a bit on precip amounts. If the 00Z ECMWF and Canadian model
solutions are correct, then up to an inch of snow will be possible
for areas mentioned in my first paragraph. The 00Z GFS and NAM
solutions would indicate that between 1-3 inches of wet snow is
possible. Another complicating factor is that increasing cloud
cover Tuesday evening will reduce how much radiational cooling we
will see. This will also keep road temps warm with snow possibly
just melting on contact. Confidence is high however that snow will
accumulate over mountain passes Tuesday night with Stevens Pass
and Lookout Pass seeing the best chances.
..PERIODS OF MODERATE TO HEAVY RAIN TO RESULT IN RISES TO SMALL
STREAMS AND RIVERS AND INCREASE THE POTENTIAL FOR ROCK SLIDES IN
STEEP TERRAIN MID TO LATE WEEK...
Wednesday through Saturday: Confidence is increasing that an
atmospheric river off of the eastern Pacific will impact the
Northwest. There is still some uncertainty with how long the sub-
tropical moisture plume will linger over the region. Models
generally range from between 0.50-1.5 inches of precip over the
higher terrain from late Wednesday afternoon through Thursday. The
best chances for over an inch of precip will be near the cascade
crest and in the ID Panhandle. I mention these areas as they will
see the highest potential for impacts. Downsloping off of the
Cascade Mtns is expected to result in precip amounts toward the
lower end of this range in the east slopes of the northern
Cascades away from the crest and over the Okanogan Highlands. Snow
levels will increase for primarily low elevation (below 3000 feet)
rain and mountain snow. Mountain snow could be quite heavy between
8-12 inches above 4000 feet in the east slopes of the northern
Cascades and extending across the mountains over to the Northern
Panhandle.
Rain over this weekend will contribute to a more saturated ground
and the prospects of another 1.5 inches will only increase the
chances for rock slides in steep terrain. Some rivers and streams
may also approach bankfull, but this is more uncertain at this
time. More likely will be some nuisance type flooding where low
lying with poor drainage may see some minor flooding, and ponding
of water on roadways will be possible as well. Winds are also
expected to pick up Wednesday night into Thursday. Generally
breezy to windy but not expected to be a high impact wind event
with this system. Concerns for minor flooding impacts will
continue into the weekend as models show yet another system to
push across Friday into Saturday. /SVH
AVIATION...
12Z TAFs: Over the next few hours, we will transition from steady
rain to a breezy regime with scattered showers. Ceilings overnight
were much better than anticipated. Some uncertainty as we make
this transition to showers...will be watching ceilings closely
but for the time being, have maintained VFR for all TAF sites.
Gusty south winds will increase and then become more southwesterly
through late morning and remain gusty through late afternoon.
Modifed the later periods of the inherited TAFs...bringing winds
down quicker this evening as a transient high pressure briefly
moves overhead Sunday night. With skies clearing and a moist
ground, there is an outside chance of localized fog early Monday
morning...something the 18Z TAFs will need to address. /AB
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 50 34 47 30 45 34 / 90 10 60 40 20 60
Coeur d'Alene 49 34 47 31 47 33 / 100 20 50 50 30 60
Pullman 50 36 47 33 47 36 / 90 20 50 40 20 70
Lewiston 55 38 53 34 54 39 / 70 20 50 40 10 60
Colville 53 33 48 30 47 31 / 100 20 50 60 20 40
Sandpoint 47 33 46 31 45 31 / 100 30 50 60 40 60
Kellogg 44 32 43 31 42 32 / 100 30 60 60 40 60
Moses Lake 56 36 52 30 51 35 / 20 10 60 20 10 50
Wenatchee 57 35 49 30 47 33 / 40 30 70 30 10 50
Omak 58 33 47 28 46 33 / 50 20 70 30 20 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory until 1 PM PST this afternoon for Lower Garfield
and Asotin Counties-Upper Columbia Basin-Washington Palouse.
&&Hazardous weather outlook, Mar 5, 5:23 AM PST, 23 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
523 AM PST SAT MAR 5 2016
IDZ001-004-WAZ037-038-041>044-061400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
523 AM PST SAT MAR 5 2016
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...North Central Washington and Northeast
Washington.
.DAY ONE...TODAY AND TONIGHT
A pair of wet storm systems today and tonight may result in
rises on streams and small rivers. Nuisance flooding will be
possible for low lying fields.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Snow levels will lower rapidly Sunday morning changing rain to
snow on area mountain passes. At this time, only light slushy
accumulations are expected with minimal impacts. Isolated
thunderstorms will be possible Sunday afternoon.
There is the potential for a second warm and wet storm system
around the middle of next week. This is an evolving situation
with low confidence however those with interests along rivers and
streams should continue to monitor this situation closely.
IDZ002-003-026-027-WAZ031>036-061400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
523 AM PST SAT MAR 5 2016
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A pair of warm and wet storm systems today and tonigh will result
in rises on area small river snd stream. Gusty winds are expected
tonight and into Sunday. These winds are not expected to produce
damage at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Gusty winds are expected to linger into Sunday and may make
navigating open lakes across the Columbia Basin difficult for
small crafts such as kayaks. Water temperatures in these lakes are
currently in the 30s to 40s. Isolated thunderstorms will be
possible across the Upper Columbia Basin Sunday afternoon.
There is the potential for a second warm and wet storm system
around the middle of next week. This is an evolving situation
with low confidence however those with interests along rivers and
streams should continue to monitor this situation closely.
Debris Flow, Okanogan
- When
- March 6, 5:20 AM PST to 5:26 AM PST
- Where
- Okanogan County, 5.03 mi S of Methow to 5 mi S of Methow
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 48.078, -120.012
The Department of Highways reported that State Route 153 was closed in both directions at mile post 5.5 due to flooding and rock slides coming from Black Canyon. This location is near 5 miles west of Pateros, Washington.
Debris Flow, Ferry
- When
- March 6, 5:40 AM PST to 5:50 AM PST
- Where
- Ferry County, 10.43 mi ESE of Torboy to 10.37 mi ESE of Torboy
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 48.604, -118.472
Broadcast media noted that state route 20 became partially blocked near mile post 320 due to a rock slide.
Debris Flow, Stevens
- When
- March 6, 7:23 AM PST to 7:33 AM PST
- Where
- Stevens County, 0.59 mi SSW of Evans to 0.54 mi SSW of Evans
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 48.712, -118.024
Law enforcement reported partial blockage of state route 25, south of Evans, WA which was due to a rock slide.
Debris Flow, Chelan
- When
- March 7, 2:20 AM PST to 2:30 AM PST
- Where
- Chelan County, 0.76 mi NW of West Wenatchee to 0.77 mi NW of West Wenatchee
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 47.438, -120.341
The Wenatchee World Newspaper reported that a drainage culvert had plugged with debris during heavy rain over the weekend and caused water and debris to spill out from it and flood yards and streets in the Wenatchee Neighborhood on the 1600 block of Wooland Drive, which is off Pershing Street near Springwater Avenue in Wenatchee, WA.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, March 6, 20163 deaths · 1 event
- Debris Flow in Idaho, March 6 to 7, 2016$500,000 · 1 event
- Flooding in Washington, March 6, 2016$300,000 · 2 events
- Hail and Lightning Strikes in Wisconsin, March 6, 2016$250,000 · 0.88 in hail · 5 events
- High Wind in Nevada, March 6, 2016$25,000 · 55 kt wind · 2 events
- Dust Storm and Damaging Winds in California, March 6 to 7, 2016$12,000 · 67 kt wind · 7 events
- High Wind in Utah, March 6, 201659 kt wind · 4 events
- Hail in Wisconsin, March 6, 20161.25 in hail · 4 events
- High Wind in Nevada, March 6, 201661 kt wind · 2 events
- High Wind in Oregon, March 6, 201667 kt wind · 2 events
- High Wind in South Dakota, March 6, 201657 kt wind · 1 event
- Wildfire in Missouri, March 6, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613991, 613992, 614029, 614303.